Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 122, NWS Columbia, SC

June 27, 20184 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 27, 2018, 7:29 PM EDT for 4 counties in South Carolina. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2018, 7:29 PM EDT (23:29 UTC)
Expired
Jun 27, 2018, 8:15 PM EDT
In force
46 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kershaw County, SC, Lee County, SC, Richland County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 71 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 7:30 PM EDTTSTM WND DMG4 N Eastover, SCTREE DOWN NEAR THE INTERSECTION OF HIGHWAY 378 AND HIGHWAY 601.
Jun 27, 7:30 PM EDTTSTM WND DMG5 Nne Eastover, SCREPORTED TREE DOWN NEAR THE INTERSECTION OF HIGHWAY 378 AND WILLIAM PATTERSON LOOP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 3:36 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 818 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
818 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

628 
WUUS52 KCAE 272329
SVRCAE
SCC055-061-079-085-280015-
/O.NEW.KCAE.SV.W.0122.180627T2329Z-180628T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
729 PM EDT WED JUN 27 2018

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Lee County in central South Carolina...
  Sumter County in central South Carolina...
  Southeastern Kershaw County in central South Carolina...
  Southeastern Richland County in central South Carolina...

* Until 815 PM EDT.

* At 729 PM EDT, severe thunderstorms were located along a line
  extending from 6 miles west of Clyde to 6 miles southwest of
  Eastover, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sumter, Bishopville, South Sumter, Eastover, Mulberry, Oakland,
  Millwood, Mayesville, Pinewood, Lynchburg, Cane Savannah, Oswego,
  Dalzell, Lakewood, Privateer, Wedgewood, East Sumter, Cherryvale,
  Rembert and Stateburg.

This includes Interstate 20 in South Carolina between mile markers
103 and 126.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3382 8022 3378 8028 3377 8040 3372 8039
      3371 8043 3373 8043 3374 8045 3365 8054
      3377 8066 3376 8078 3382 8088 3442 8031
      3436 8029 3432 8024 3437 8018 3432 8017
      3423 8011 3420 8011 3416 8016 3406 8001
TIME...MOT...LOC 2329Z 286DEG 32KT 3437 8030 3383 8078 

HAIL...1.00IN
WIND...60MPH
 
$$

fwa
2 follow-up statements
270 
WWUS52 KCAE 272350
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
750 PM EDT WED JUN 27 2018

SCC055-280000-
/O.CAN.KCAE.SV.W.0122.000000T0000Z-180628T0015Z/
Kershaw SC-
750 PM EDT WED JUN 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KERSHAW COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central South Carolina.

LAT...LON 3382 8022 3378 8028 3377 8040 3372 8039
      3371 8043 3373 8043 3374 8045 3365 8054
      3377 8066 3376 8078 3382 8088 3418 8046
      3436 8029 3432 8024 3437 8018 3432 8017
      3423 8011 3420 8011 3416 8016 3406 8001
TIME...MOT...LOC 2350Z 286DEG 32KT 3432 8010 3378 8058 

$$

SCC061-079-085-280015-
/O.CON.KCAE.SV.W.0122.000000T0000Z-180628T0015Z/
Lee SC-Sumter SC-Richland SC-
750 PM EDT WED JUN 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR LEE...SUMTER AND SOUTHEASTERN RICHLAND COUNTIES...

At 750 PM EDT, severe thunderstorms were located along a line
extending from near Lydia to 9 miles southeast of Eastover, moving
east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sumter, Bishopville, South Sumter, Eastover, Mulberry, Oakland,
Millwood, Mayesville, Pinewood, Lynchburg, Cane Savannah, Oswego,
Dalzell, Lakewood, Privateer, Wedgewood, East Sumter, Cherryvale,
Rembert and Stateburg.

This includes Interstate 20 in South Carolina between mile markers
108 and 126.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.

&&

LAT...LON 3382 8022 3378 8028 3377 8040 3372 8039
      3371 8043 3373 8043 3374 8045 3365 8054
      3377 8066 3376 8078 3382 8088 3418 8046
      3436 8029 3432 8024 3437 8018 3432 8017
      3423 8011 3420 8011 3416 8016 3406 8001
TIME...MOT...LOC 2350Z 286DEG 32KT 3432 8010 3378 8058 

HAIL...1.00IN
WIND...60MPH
 
$$

fwa
789 
WWUS52 KCAE 280014
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
814 PM EDT WED JUN 27 2018

SCC061-079-085-280023-
/O.EXP.KCAE.SV.W.0122.000000T0000Z-180628T0015Z/
Lee SC-Sumter SC-Richland SC-
814 PM EDT WED JUN 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR LEE...SUMTER AND SOUTHEASTERN
RICHLAND COUNTIES WILL EXPIRE AT 815 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds to 50 mph are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central South Carolina.

LAT...LON 3382 8022 3378 8028 3377 8040 3372 8039
      3371 8043 3373 8043 3374 8045 3365 8054
      3377 8066 3376 8078 3382 8088 3418 8046
      3436 8029 3432 8024 3437 8018 3432 8017
      3423 8011 3420 8011 3416 8016 3406 8001
TIME...MOT...LOC 0013Z 286DEG 32KT 3426 7986 3372 8034 

$$

fwa

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:40 PM EDT, 49 minutes earlier.

Area forecast discussion, Jun 27, 6:40 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
640 PM EDT Wed Jun 27 2018

.SYNOPSIS...
Expect scattered afternoon thunderstorms followed by a line of
thunderstorms moving through the region this evening. There
will be lingering surface troughing during the rest of the week.
Hotter conditions will occur with diminished cloudiness and
upper ridging over the weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Severe thunderstorm watch until 900 pm for northwest portion of
CWA. Severe thunderstorms currently in the Upstate at 21z in
area of moderately high ML CAPE 2500-3000 J/kg. There is a mid
level dry air intrusion over north Ga into SC. There is concern
this area of dry air will spread southeast toward the CSRA/west
Midlands ahead of short wave trough and result in an increase of
DCAPE above 1000 J/kg. The high resolution models along with
current meso-analysis suggest a threat for severe thunderstorms
especially across the Piedmont/north Midlands and CSRA this
evening with damaging wind gusts main threat associated with
strong instability and high DCAPE.

Activity will begin to diminish towards midnight, with only
isolated showers expected at that point. Clouds have kept
afternoon temperatures in check, and most sites will top out
around 90 degrees. Overnight lows in the middle 70s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
500mb ridging moves east from the south central plains to the
Ohio River Valley through the Friday. Early in the period
a surface trough lingers over the area providing best chance
for diurnal convection on Thursday afternoon/evening. LI indices
around -6 to -8 Thursday afternoon with the weak cap breaking
after 15z. SPC has assigned general thunder for the area but isolated
high wind and hail still possible in the afternoon/early
evening. Less chance for convection on Friday as ridge moves
closer. Guidance consensus for temperatures look reasonable with
heat index values peaking 100 to 105.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Models agree taking upper ridge across the eastern US this
weekend and building second ridge across central plains by late
in the period. Thermal trough between ridges will provide weak
forcing for mainly isolated to scattered diurnal convection
through the extended period. Slight chance to chance pops seems
reasonable with the GFS and ECMWF MOS suggesting above normal
temperatures.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Main concern is band of showers and thunderstorms, some strong
to severe, to the N and NW of our TAF sites drifting to the SE.
Increasing confidence of thunderstorms affecting our TAF sites
late today through early tonight. Strong gusty and shifting
winds expected, and possibly hail, with the stronger storms.

Storms should be east of the TAF sites by 05Z tonight with
another round of low ceilings or visibility restrictions
possible late tonight into early Thursday morning. Return to
VFR expected later Thursday morning, with scattered
thunderstorms possible again Thursday afternoon, favoring the
southernmost TAF sites OGB/AGS/DNL.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
early morning fog plus mainly afternoon and evening thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 27, 4:14 AM EDT, 15 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
414 AM EDT Wed Jun 27 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-280815-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
414 AM EDT Wed Jun 27 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Scattered afternoon thunderstorms are expected with another line of
thunderstorms moving into the western FA late this afternoon and
evening. Both will support threats of damaging winds and hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A few storms on Thursday afternoon could contain damaging wind and
hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 27, 5:37 PM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Columbia SC
537 PM EDT WED JUN 27 2018

SCZ020-021-272230-
Fairfield SC-Newberry SC-
537 PM EDT WED JUN 27 2018

...Strong Thunderstorms Will Impact Portions of northwestern
Fairfield and Newberry Counties Until 630 PM EDT....

At 537 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Lockhart to
near Waterloo, moving east at 35 mph.

  HAZARD...strong winds 45 to 55 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of these storms include...
Newberry, Whitmire, Prosperity, Pomaria, Silverstreet, Kinards and
Blackstock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.

A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.

&&

This includes the following highways...
 Interstate 26 between mile markers 62 and 83.
 Interstate 77 near mile marker 50.

LAT...LON 3454 8099 3414 8156 3419 8173 3422 8193
      3430 8190 3437 8178 3453 8164 3449 8157
      3445 8154 3449 8149 3450 8142 3457 8142
TIME...MOT...LOC 2137Z 280DEG 29KT 3474 8142 3432 8207

fwa
Special weather statement, Jun 27, 6:42 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Columbia SC
642 PM EDT WED JUN 27 2018

SCZ022-028-029-031-272330-
Sumter SC-Kershaw SC-Richland SC-Lee SC-
642 PM EDT WED JUN 27 2018

...Strong Thunderstorms Will Impact Portions of Sumter...south
central Kershaw...southeastern Richland and southern Lee Counties
Until 730 PM EDT....

At 641 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 7 miles southeast of
Camden to near Five Points, moving east at 25 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of these storms include...
Columbia, Sumter, South Sumter, Eastover, Mulberry, Oakland,
Millwood, Mayesville, Pinewood, Lynchburg, Cane Savannah, Oswego,
Dalzell, Lakewood, Privateer, Wedgewood, East Sumter, Cherryvale,
Rembert and Stateburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.

A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.

&&

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 101 and 106.
 Interstate 95 between mile markers 139 and 146.

LAT...LON 3369 8054 3373 8063 3374 8062 3376 8066
      3377 8066 3376 8068 3389 8095 3423 8052
      3414 8014 3409 8008 3408 8003 3404 7999
      3401 7993
TIME...MOT...LOC 2241Z 274DEG 20KT 3418 8052 3395 8095

fwa
Local storm report, Jun 27, 6:50 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
650 PM EDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND DMG     3 NE PEAK               34.27N 81.29W
06/27/2018                   FAIRFIELD          SC   LAW ENFORCEMENT

            REPORTED TREES DOWN NEAR THE TOWN OF
            JENKINSVILLE ALONG HIGHWAY 215 AND MCKENNIN
            ROAD.

&&

LCV
Local storm report, Jun 27, 6:54 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
654 PM EDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     3 SSW IRWIN             34.65N 80.84W
06/27/2018                   LANCASTER          SC   LAW ENFORCEMENT

            TREES DOWN NEAR THE INTERSECTION OF HIGHWAY
            200 AND BETHEL ROAD.

&&

LCV
Local storm report, Jun 27, 7:00 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
700 PM EDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     2 S IRWIN               34.66N 80.83W
06/27/2018                   LANCASTER          SC   PUBLIC

            REPORTED TREES DOWN NEAR GREAT FALLS HIGHWAY
            AND DOUGLAS HEIGHTS LANE.

&&

LCV
Local storm report, Jun 27, 7:27 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
727 PM EDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TSTM WND GST     7 WNW EASTOVER          33.93N 80.80W
06/27/2018  M58 MPH          RICHLAND           SC   ASOS

            A WIND GUST OF 58 MPH WAS RECORDED AT
            MCENTIRE JNG BASE.

&&

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:03 PM EDTSpecial Weather StatementCAEEdgefield57 min
Jun 26, 8:08 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick, Saluda67 min
Jun 26, 8:16 PM EDTSevere Thunderstorm WarningCAEAiken59 min
Jun 26, 9:22 PM EDTSpecial Weather StatementCAEAiken, Barnwell53 min
Jun 26, 10:07 PM EDTSevere Thunderstorm WarningCAEMcCormick68 min
Jun 27, 5:35 PM EDTSevere Thunderstorm WarningCAELancaster55 min
Jun 27, 5:37 PM EDTSpecial Weather StatementCAENewberry53 min
Jun 27, 6:28 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster32 min
Jun 27, 6:42 PM EDTSpecial Weather StatementCAELee, Sumter48 min
Jun 27, 6:55 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster50 min
Jun 27, 7:58 PM EDTSpecial Weather StatementCAECalhoun, Clarendon, Orangeburg47 min
Jun 27, 7:59 PM EDTSpecial Weather StatementCAEAiken, Bamberg, Barnwell61 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.